Fentanyl Overdose

It is possible to take too much fentanyl. Symptoms of an overdose can include difficulty breathing, extreme drowsiness, and even death. Treatment for a fentanyl overdose may involve pumping the stomach or administering activated charcoal to prevent the body from absorbing the drug. Certain medications may also be used to counteract the effects of fentanyl.

Can You Take Too Much Fentanyl?

Fentanyl (Abstral®, Actiq®, Duragesic®, Fentora®, Lazanda®, Onsolis®, Subsys®) is a prescription opioid medication approved to treat pain in people who are already opioid tolerant, which means their bodies are used to the effects of opioids. As with most medications, it is possible to take too much fentanyl. In fact, an overdose can be dangerous.
 
The specific effects of an overdose with fentanyl can vary, depending on a number of factors, including the fentanyl dosage and whether it was taken with any other medications or substances.
 

Effects of an Overdose

A fentanyl overdose may cause the following symptoms:
 
  • Extreme drowsiness or sedation
  • Breathing problems, including slow and shallow breathing
  • Hypotension (low blood pressure)
  • Slow heartbeat
  • Fluid in the lungs
  • Confusion
  • Feeling faint or dizzy
  • Small pupils
  • Cold and clammy skin
  • Problems thinking, walking, or talking normally
  • Seizure
  • Coma
  • Death.
 

Treating a Fentanyl Overdose

Early treatment after an overdose with fentanyl is essential. First, any remaining fentanyl product should be removed from the mouth, the nose, or (in the case of the patch) removed from the skin. For some products, if the overdose was recent, a healthcare provider may administer activated charcoal or "pump the stomach" to help reduce the amount of the drug that is absorbed into the bloodstream.
 
A narcotic antidote, such as naloxone (Narcan®), may be administered to counteract the overdose effects. Because the effects of a fentanyl overdose will likely last longer than the effects of the antidote, repeated doses of the antidote may be needed.
 
Treatment will also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, oxygen treatment and assistance with breathing, such as mechanical ventilation, could be used if breathing problems occur.
 
Some fentanyl products are long-acting and remain in the body for an extended period. Therefore, overdose treatment may need to continue for at least 24 hours after the medication is stopped.
 
It is very important that you seek medical attention immediately if you believe that you or someone else may have overdosed on fentanyl.
Alternative Therapies for Pain Management

Fentanyl Drug Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.